Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 80, NWS Memphis, TN

March 27, 20174 counties in Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Mar 27, 2017, 11:39 AM CDT for 4 counties in Tennessee. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2017, 11:39 AM CDT (16:39 UTC)
Expired
Mar 27, 2017, 12:30 PM CDT
In force
51 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Fayette County, TN, Haywood County, TN, Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 28 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 12:10 PM CDTHAIL 0.88Oakland, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 4.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
369 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

380 
WUUS54 KMEG 271639
SVRMEG
TNC047-075-157-167-271730-
/O.NEW.KMEG.SV.W.0080.170327T1639Z-170327T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1139 AM CDT MON MAR 27 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Tipton County in western Tennessee...
  Northwestern Fayette County in western Tennessee...
  Southwestern Haywood County in western Tennessee...
  Northeastern Shelby County in west Tennessee...

* Until 1230 PM CDT

* At 1139 AM CDT, a severe thunderstorm was located near Cordova,
  moving northeast at 35 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Bartlett, Collierville, Germantown, Cordova, Memphis, Lakeland,
  Arlington, Somerville, Eads, Dancyville, Warren, Oakland, Mason,
  Piperton, Gallaway, Stanton, Braden, Asbury, Lenow and Yum Yum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3502 8967 3517 8986 3553 8959 3541 8919
TIME...MOT...LOC 1639Z 222DEG 30KT 3517 8972 

HAIL...1.00IN
WIND...<50MPH
 
$$
2 follow-up statements
165 
WWUS54 KMEG 271701
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1201 PM CDT MON MAR 27 2017

TNC157-271711-
/O.CAN.KMEG.SV.W.0080.000000T0000Z-170327T1730Z/
Shelby TN-
1201 PM CDT MON MAR 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHELBY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3541 8919 3504 8964 3525 8964 3553 8959
TIME...MOT...LOC 1701Z 222DEG 30KT 3531 8957 

$$

TNC047-075-167-271730-
/O.CON.KMEG.SV.W.0080.000000T0000Z-170327T1730Z/
Tipton TN-Fayette TN-Haywood TN-
1201 PM CDT MON MAR 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR SOUTHEASTERN TIPTON...NORTHWESTERN FAYETTE AND SOUTHWESTERN
HAYWOOD COUNTIES...

At 1201 PM CDT, a severe thunderstorm was located near Arlington, or
15 miles northeast of Cordova, moving northeast at 35 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Arlington, Somerville, Dancyville, Warren, Oakland, Mason, Piperton,
Gallaway, Stanton, Braden, Asbury, Yum Yum, Belmont, Taylor Chapel,
Kirk, Hickory Withe, Meux Corner, Elba, Canadaville and Canaan Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3541 8919 3504 8964 3525 8964 3553 8959
TIME...MOT...LOC 1701Z 222DEG 30KT 3531 8957 

HAIL...1.00IN
WIND...<50MPH
 
$$
666 
WWUS54 KMEG 271719
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1219 PM CDT MON MAR 27 2017

TNC167-271729-
/O.CAN.KMEG.SV.W.0080.000000T0000Z-170327T1730Z/
Tipton TN-
1219 PM CDT MON MAR 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TIPTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 PM CDT for
western Tennessee.

LAT...LON 3541 8919 3510 8957 3526 8954 3540 8950
      3540 8947 3549 8947
TIME...MOT...LOC 1719Z 222DEG 30KT 3542 8945 

$$

TNC047-075-271730-
/O.CON.KMEG.SV.W.0080.000000T0000Z-170327T1730Z/
Fayette TN-Haywood TN-
1219 PM CDT MON MAR 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR NORTHWESTERN FAYETTE AND SOUTHWESTERN HAYWOOD COUNTIES...

At 1219 PM CDT, a severe thunderstorm was located 8 miles west of
Dancyville, or 15 miles southeast of Covington, moving northeast at
35 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Somerville, Dancyville, Warren, Oakland, Stanton, Asbury, Yum Yum,
Belmont, Longtown, Moorman, Taylor Chapel, Lambert, Miller, Powers,
Griffen, Meux Corner and Keeling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3541 8919 3510 8957 3526 8954 3540 8950
      3540 8947 3549 8947
TIME...MOT...LOC 1719Z 222DEG 30KT 3542 8945 

HAIL...1.00IN
WIND...<50MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 11:10 AM CDT, 29 minutes earlier.

Area forecast discussion, Mar 27, 11:10 AM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1110 AM CDT Mon Mar 27 2017

.UPDATE...

Updated to add severe wording to the entire region. Also raised
high temperatures across southern half of the region.

&&

.DISCUSSION...

A potent upper level low pressure system over southwest Missouri
late this morning will continue to move slowly east today. Mid
level height falls and steepening mid level lapse rates will
continue to overspread a destabilizing low level airmass. A
morning sounding from the Mississippi State sounding team in
OKOLONA, Mississippi, showed some minimal capping based around
2.7 kft. Latest GOES 16 7.34 um shows eastern extent of elevated
mixed layer (EML) spreading into western portions of the forecast
area.

Latest model guidance suggests afternoon SBCAPE values exceeding
2000 j/kg, due to increased low level moisture, along with mid
level lapse rates exceeding 7.5 c/km, associated with the EML,
along and east of the Mississippi River this afternoon. Deep layer
shear around 40 kts will remain through the afternoon over the
region to support storm organization. The degree of instability
combined with the modest deep layer shear should support a mixed
mode of supercell structures and short line segments this
afternoon and evening. Considering the degree of instability, a
few very large hail reports (> 2 inches), along with damaging
winds will be possible today. Model guidance suggests that low
level winds will continue to veer through the afternoon which
could limit the overall tornado threat. The greatest storm
coverage and severe potential will be this afternoon through mid
evening. Stay weather aware today and please pass along any
reports of severe weather or damage to NWS Memphis via NWSChat,
NWS Memphis Webpage, our twitter and facebook feeds.

Updated forecast zones and grids have been sent.

JLH

&&

.PREV DISCUSSION... /issued 442 AM CDT Mon Mar 27 2017/

Early morning GOES water vapor imagery showed a closed upper low
centered over eastern KS, moving slowly east. A shortwave,
possibly convectively-enhanced, had lifted out of north TX into
the Arklatex. Storms over central AR associated with the shortwave
were embedded in elevated moist conveyor belt and had entered the
Midsouth early this morning. KNQA radar showed a 50 KT
southwesterly jet at 2-3 kft. These storms were rooted in an
elevated layer and were moving through an environment of 5.6 to
6.0 C/KM midlevel lapse rates.

The chances for severe storms will increase toward midday with
diurnal heating, the arrival of steep midlevel lapse rates (near
7 C/KM), and steep midlevel height falls. Large hail, possibly
very large in the strongest storms, will be possible along with
damaging winds. Although low level winds will veer slightly
through the morning, RAP model depicts 0-3km SRH in excess of 250
M2/S2 along and north of I-40 this afternoon, suggesting some
midlevel rotation potential. A tornado or two will not be out of
the question but main impact of the midlevel rotation may be to
increase updraft strength and hail size. Much will depend on the
amount of low level instability left following morning showers
and thunderstorms.

Storms should exit the TN River valley area of the Midsouth early
this evening.

Relatively quiet weather will prevail over the Midsouth on Tuesday,
following a weak cold frontal passage under low amplitude ridging
aloft. The front will return north as a warm front Wednesday, with
low end thunderstorm chances returning under strengthening
diffluent southwest flow aloft. A low level capping inversion
should limit storm coverage until significant height falls arrive
late Wednesday night, with the approach of a deep closed low over
the southern plains. Medium range model discrepancies remain with
respect to the evolution of this closed upper low, but latest
trends show a more neutral or slight positive tilt to the system
may lessen severe threat for the Midsouth. Much time remains for
the Thursday's severe potential to come into sharper focus.

PWB

&&

.AVIATION...

12Z TAF Set

Lingering SHRAS will continue over the Mid-South for a couple of
hours. A gust front from overnight convection is currently pushing
through KMEM at this time and will likely reach KMKL by 12Z. Winds
behind the gust front have switched around to the WSW and are
sustained between 12-20 KTS with gusts up to 35 KTS. Only expect
this to occur for an hour or two before returning to the SW and
decreasing a tad in speed. Redevelopment of convection will depend
on how quickly the atmosphere can recover from this morning's
convection. Latest HRRR only shows spotty development until around
21-23Z when a line begins developing over the MO Bootheel and NW
TN. The latest RAP is very similar so have the most confidence
that KMKL will be impacted by the line between 23-02Z and KTUP
between 02-04Z. Will add TEMPOS for those time periods. For KMEM
and KJBR will just leave mention of VCTS wording. SW winds will
turn around to the NW behind the line with speeds diminishing
through the evening. Low clouds will linger at KTUP as the front
stalls just to the south. Meanwhile, KJBR may keep a 3500-4000 FT
due to wrap around clouds behind the low pressure. KMEM and KMKL
will be in between the cloud cover thus would not be surprised to
see some fog development.

KRM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 27, 3:02 AM CDT, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
302 AM CDT Mon Mar 27 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-281015-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
302 AM CDT Mon Mar 27 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is an Enhanced Risk for severe thunderstorms along and east
of the Mississippi River, and a Slight Risk west to the west.

Thunderstorms will expand in coverage through midday across the
Midsouth, and reach peak intensity with daytime heating this
afternoon. Very large hail and damaging wind gusts will be
possible, particularly over the Enhanced Risk area. An isolated
short-lived tornado or two will be possible during the afternoon
over the Enhanced Risk area.

Thunderstorm coverage and intensity will decrease during the
evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Severe thunderstorms will be possible late Wednesday night and
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today, and may be needed
on Thursday.

PWB

In the hours before

Special weather statement, Mar 27, 10:06 AM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Memphis TN
1006 AM CDT MON MAR 27 2017

ARZ017-271545-
Lawrence AR-
1006 AM CDT MON MAR 27 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1045 AM CDT
FOR...

Lawrence County in eastern Arkansas...

At 1005 AM CDT...strong thunderstorms were producing pea size hail or
larger was located along a line extending from 10 miles west of
Annieville to 6 miles southwest of Strawberry to near Pleasant
Plains. Movement was  east at 30 mph.

Heavy rain along with continuous cloud to ground lightning are also
possible with this thunderstorm.

People in Lawrence County should monitor this storm closely.

LAT...LON 3621 9135 3624 9124 3623 9124 3624 9123
      3623 9123 3620 9116 3617 9114 3615 9108
      3612 9107 3615 9106 3615 9075 3611 9077
      3608 9082 3599 9086 3598 9084 3593 9086
      3592 9087 3588 9087 3589 9136
TIME...MOT...LOC 1505Z 247DEG 28KT 3613 9141 3589 9138 3559 9155
Special weather statement, Mar 27, 11:02 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
1102 AM CDT MON MAR 27 2017

ARZ018-026-271645-
Greene AR-Craighead AR-
1102 AM CDT MON MAR 27 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1145 AM CDT
FOR...

Southwestern Greene County in eastern Arkansas...
Craighead County in eastern Arkansas...

At 1102 AM CDT...a strong thunderstorm producing pea size hail or
larger was located over Bono, moving east at 50 mph.

Heavy rain along with continuous cloud to ground lightning are also
possible with this thunderstorm.

People in southwestern Greene and Craighead Counties should monitor
this storm closely.

LAT...LON 3588 9097 3588 9087 3604 9084 3608 9082
      3612 9077 3613 9038 3571 9056 3571 9102
TIME...MOT...LOC 1602Z 251DEG 44KT 3589 9083
Special weather statement, Mar 27, 11:31 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
1131 AM CDT MON MAR 27 2017

TNZ049-088-089-271715-
Tipton TN-Fayette TN-Shelby TN-
1131 AM CDT MON MAR 27 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 PM CDT
FOR...

Southeastern Tipton County in western Tennessee...
Northwestern Fayette County in western Tennessee...
Eastern Shelby County in western Tennessee...

At 1131 AM CDT...a strong thunderstorm producing pea size hail or
larger was located over Cordova, moving northeast at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Tipton...northwestern Fayette and eastern
Shelby Counties should monitor this storm closely.

LAT...LON 3542 8947 3540 8947 3540 8943 3538 8938
      3500 8967 3510 8994 3553 8971
TIME...MOT...LOC 1631Z 210DEG 34KT 3515 8980

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 4:17 AM CDTSpecial Weather StatementMEGMadison43 min
Mar 27, 4:31 AM CDTSevere Thunderstorm WarningMEGCrockett, Gibson, Haywood, Madison44 min
Mar 27, 5:08 AM CDTSpecial Weather StatementMEGGibson, Weakley52 min
Mar 27, 11:31 AM CDTSpecial Weather StatementMEGShelby44 min
Mar 27, 11:48 AM CDTSevere Thunderstorm WarningMEGFayette42 min
Mar 27, 12:00 PM CDTSpecial Weather StatementMEGLake15 min
Mar 27, 12:27 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman48 min
Mar 27, 12:34 PM CDTSpecial Weather StatementMEGLake41 min
Mar 27, 12:41 PM CDTSpecial Weather StatementMEGDyer, Obion49 min
Mar 27, 12:44 PM CDTSevere Thunderstorm WarningMEGDyer, Gibson, Obion, Weakley46 min
Mar 27, 1:09 PM CDTSevere Thunderstorm WarningMEGHardeman, McNairy51 min
Mar 27, 1:17 PM CDTSpecial Weather StatementMEGGibson28 min
Mar 27, 1:22 PM CDTSevere Thunderstorm WarningMEGChester, Hardeman, Henderson, Madison38 min
Mar 27, 1:36 PM CDTTornado WarningMEGMcNairy39 min
Mar 27, 1:44 PM CDTTornado WarningMEGHardin, McNairy20 min
Mar 27, 1:47 PM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale43 min
Mar 27, 2:01 PM CDTSpecial Weather StatementMEGGibson, Weakley44 min
Mar 27, 2:10 PM CDTTornado Warning Tornado observedMEGHardin, McNairy21 min
Mar 27, 2:18 PM CDTSpecial Weather StatementMEGHardin27 min
Mar 27, 2:21 PM CDTSevere Thunderstorm WarningMEGBenton, Henry39 min
Mar 27, 2:27 PM CDTFlash Flood WarningMEGGibson, Weakley3 hr
Mar 27, 2:44 PM CDTSevere Thunderstorm WarningMEGCrockett, Haywood, Lauderdale, Tipton46 min
Mar 27, 3:05 PM CDTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Weakley40 min
Mar 27, 3:05 PM CDTSevere Thunderstorm WarningMEGLauderdale40 min
Mar 27, 3:29 PM CDTTornado WarningMEGDyer, Lauderdale16 min
Mar 27, 3:41 PM CDTSevere Thunderstorm WarningMEGCarroll, Haywood, Henderson, Madison49 min
Mar 27, 4:08 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale52 min
Mar 27, 4:13 PM CDTTornado WarningMEGChester, Henderson, Madison47 min
Mar 27, 4:16 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll44 min
Mar 27, 4:25 PM CDTSevere Thunderstorm WarningMEGHaywood, Lauderdale, Tipton50 min
Mar 27, 4:32 PM CDTSevere Thunderstorm WarningMEGHaywood, Madison43 min
Mar 27, 4:32 PM CDTSevere Thunderstorm WarningMEGHaywood, Madison43 min
Mar 27, 4:38 PM CDTTornado WarningMEGBenton23 min
Mar 27, 4:50 PM CDTTornado WarningMEGDecatur, Henderson40 min
Mar 27, 5:10 PM CDTSevere Thunderstorm WarningMEGHaywood, Lauderdale, Madison, Tipton50 min
Mar 27, 5:13 PM CDTSevere Thunderstorm WarningMEGHenderson, Madison47 min
Mar 27, 5:15 PM CDTSevere Thunderstorm WarningMEGBenton, Henry45 min
Mar 27, 5:30 PM CDTTornado WarningMEGDecatur15 min
Mar 27, 5:34 PM CDTSevere Thunderstorm WarningMEGChester, Hardeman, Henderson, Madison56 min
Mar 27, 5:46 PM CDTSevere Thunderstorm WarningMEGDecatur, Henderson44 min
Mar 27, 5:54 PM CDTSevere Thunderstorm WarningMEGChester, Hardeman, McNairy51 min
Mar 27, 5:55 PM CDTSevere Thunderstorm WarningMEGChester, Decatur, Hardin, Henderson, McNairy65 min
Mar 27, 6:06 PM CDTTornado WarningMEGChester, Decatur, Hardin, Henderson, McNairy54 min
Mar 27, 6:44 PM CDTSevere Thunderstorm WarningMEGChester, Hardin, McNairy61 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.